Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 56, NWS Nashville, TN

April 25, 2003Warren County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Apr 25, 2003, 5:50 PM CDT for Warren County, Tennessee. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2003, 5:50 PM CDT (22:50 UTC)
Expired
Apr 25, 2003, 6:30 PM CDT
In force
40 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Warren County, TN

The radar

The Nashville radar (KOHX), 81 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 25, 4:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 279 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-232 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
279 m²/s²
0-3 km storm-relative helicity
296 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 252250 CCA
SVRBNA
TNC177-252330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING. . . .CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
543 PM CDT FRI APR 25 2003

DELETED TULLAHOMA IN PATHCAST

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WARREN COUNTY IN TENNESSEE

* UNTIL 630 PM CDT

* AT 540 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ABOUT 14 MILES SOUTHWEST OF WOODBURY...
  MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MCMINNVILLE AROUND 620 PM CDT

THIS THUNDERSTORM IS CAPABLE OF PRODUCING EXTREMELY LARGE HAIL, WHICH
MAY CAUSE INJURY AND PROPERTY DAMAGE. TAKE SHELTER IN A STURDY
BUILDING AND AVOID WINDOWS.

&&

LAT...LON 3570 8621 3558 8621 3560 8567 3583 8567

$$
END/ORCHANIAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 1:09 PM CDT, 4 hours 41 minutes earlier.

Area forecast discussion, Apr 25, 1:09 PM CDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
109 PM CDT FRI APR 25 2003

CURRENTLY, CONVECTION HAS BEGUN TO FIRE ACROSS MIDDLE TENNESSEE,
WITH A SEVERE THUNDERSTORM WATCH OUT UNTIL 500 PM. DATA FROM THE
SPECIAL 18Z SOUNDING ARE AVAILABLE UP TO 400 MB, AND SHOW A LIFTED
INDEX OF -4.3, TOTALS INDEX OF 52, AND A K-INDEX OF 31 -- ALL
INDICATORS OF A MODERATELY UNSTABLE ENVIRONMENT.

AT 17Z, A 998 MB SURFACE LOW WAS CENTERED NEAR UNION CITY,
TENNESSEE, WITH A COLD FRONT DROPPING THROUGH WEST TENNESSEE. MAIN
LINE OF CONVECTION JUST WEST OF THE TENNESSEE RIVER APPEARS TO BE
JUST AHEAD OF THE COLD FRONT, IN THE REGION OF GREATEST INSTABILITY
AND SURFACE MOISTURE FLUX CONVERGENCE.

LOOKING AHEAD, COLD FRONTAL PASSAGE AT BNA IS EXPECTED BETWEEN 00Z
AND 01Z. BY THEN, ONLY SCATTERED SHOWERS SHOULD REMAIN OVER THE
METRO AREA, WITH THE MAIN CONVECTION SHIFTING ONTO THE PLATEAU BY
EVENING. DUE TO THE CLOSE PROXIMITY OF THE SURFACE LOW TRACK,
OCCLUDED MOISTURE SHOULD KEEP US CLOUDY WELL INTO TOMORROW, ALTHOUGH
DEEPEST MOISTURE SHOULD PULL OUT OVERNIGHT, LEAVING ONLY ISOLATED
SHOWERS ALONG THE PLATEAU BY TOMORROW MORNING.

LOOK FOR A PLEASANT SUNDAY THROUGH TUESDAY STRETCH, WITH POST-
FRONTAL TEMPERATURES NOT TOO TERRIBLY COOL, AND A NICE WARM-UP WHICH
WILL SEND TEMPERATURES TO NEAR 80 BY TUESDAY. THE NEXT SURFACE
SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS FOR THE WEDNESDAY
THROUGH FRIDAY PERIOD.

BNA 54/67/48/76/51/79 510001
CSV 52/64/44/73/46/74 720001

.BNA...SEVERE THUNDERSTORM WATCH ALL ZONES UNTIL 500 PM CDT.

ROSE
Hazardous weather outlook, Apr 25, 9:00 AM CDT, 8 hours 50 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-261030-

HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR GRAMMATICAL ERROR
NATIONAL WEATHER SERVICE NASHVILLE TN
900 AM CDT FRI APR 25 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT
A STRONG LOW PRESSURE SYSTEM TO OUR WEST WILL APPROACH THE MID STATE
TODAY, SETTING UP THE POTENTIAL FOR SEVERE WEATHER. THE ENVIRONMENT
OVER MIDDLE TENNESSEE IS EXPECTED TO BECOME VERY UNSTABLE AS THE DAY
PROGRESSES. WHEN COUPLED WITH THE MODERATE LEVEL OF LOW LEVEL WIND
SHEAR, CONDITIONS ARE RIPE FOR WIDESPREAD CONVECTION. SOME OF THE
THUNDERSTORMS THAT DO DEVELOP WILL LIKELY CROSS SEVERE THRESHOLDS,
WITH THE PRIMARY HAZARDS BEING FREQUENT LIGHTNING, DAMAGING DOWNBURST
WINDS, LARGE HAIL, AND EVEN ISOLATED TORNADOES.

THE STORM PREDICTION CENTER HAS PLACED ALL OF MIDDLE TENNESSEE
UNDER A SLIGHT RISK FOR SEVERE WEATHER, WITH AN AREA OF MODERATE
RISK COVERING THE SOUTHERNMOST COUNTIES OF MIDDLE TENNESSEE. YOU ARE
THEREFORE URGED TO REMAIN ALERT TO DEVELOPING WEATHER CONDITIONS AS
THE DAY PROGRESSES, AND LISTEN FOR LATER STATEMENTS, AND POSSIBLE
WATCHES AND WARNINGS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY FOR ANTICIPATED SEVERE
WEATHER.

ROSE

In the hours before

Local storm report, Apr 25, 4:20 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0420 PM CDT FRI APR 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0415 PM    5 S NASHVILLE             TN   0.75 IN HAIL
04/25/03   DAVIDSON                       PENNY SIZE HAIL REPORTED
                                          NEAR ANTIOCH BY WEATHER
                                          SPOTTER

05
Local storm report, Apr 25, 4:47 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0447 PM CDT FRI APR 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    3 S MOUNT JULIET          TN   0.75 IN HAIL
04/25/03   WILSON                         REPORTED BY TRAINED
                                          SPOTTER

05
Local storm report, Apr 25, 4:56 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0456 PM CDT FRI APR 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    2 NE SMYRNA               TN   1.00 IN HAIL
04/25/03   RUTHERFORD                     REPORTED BY WEATHER
                                          SPOTTER IN LAVERGNE

0450 PM    7 SW LEBANON              TN   0.75 IN HAIL
04/25/03   WILSON                         IN GLADEVILLE. REPORTED BY
                                          WILSON COUNTY EOC

05
Local storm report, Apr 25, 5:07 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0507 PM CDT FRI APR 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0455 PM    8 S MURFREESBORO          TN   1.00 IN HAIL
04/25/03   RUTHERFORD                     QUARTER SIZE HAIL IN
                                          CHRISTIANA NEAR HIGHWAY 231
                                          REPORTED BY TRAINED SPOTTER

05
Local storm report, Apr 25, 5:09 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0509 PM CDT FRI APR 25 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    2 NE SMYRNA               TN   0.88 IN HAIL
04/25/03   RUTHERFORD                     NICKEL SIZE HAIL REPORTED
                                          BY AMATEUR RADIO OPERATOR
                                          IN LAVERGNE

05
Local storm report, Apr 25, 5:47 PM CDT, 3 minutes before
TNC015-031-252300-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
547 PM CDT FRI APR 25 2003

* THE SEVERE THUNDERSTORM WARNING CONTINUES FOR...
  CANNON COUNTY IN TENNESSEE
  COFFEE COUNTY IN TENNESSEE

* UNTIL 600 PM CDT

* AT 547 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
  INDICATE A SEVERE THUNDERSTORM NEAR EXTREME NORTH CENTRAL COFFEE
COUNTY...OR 11 MILES SOUTH OF WOODBURY...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  THE CANNON AND COFFEE COUNTY LINE THROUGH 600 PM CDT.

HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS...WILL BE
POSSIBLE.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING.

&&

LAT...LON 3571 8623 3558 8608 3562 8601 3574 8603

05

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 10:52 AM CDTSevere Thunderstorm WarningOHXLincoln38 min
Apr 25, 11:00 AM CDTSevere Thunderstorm WarningOHXLincoln30 min
Apr 25, 11:29 AM CDTSevere Thunderstorm WarningOHXLincoln31 min
Apr 25, 3:02 PM CDTSevere Thunderstorm WarningOHXHickman28 min
Apr 25, 3:14 PM CDTSevere Thunderstorm WarningOHXWilliamson46 min
Apr 25, 3:25 PM CDTSevere Thunderstorm WarningOHXDavidson50 min
Apr 25, 3:40 PM CDTSevere Thunderstorm WarningOHXMaury65 min
Apr 25, 4:08 PM CDTSevere Thunderstorm WarningOHXDavidson, Marshall, Williamson32 min
Apr 25, 4:26 PM CDTSevere Thunderstorm WarningOHXWilson49 min
Apr 25, 4:36 PM CDTSevere Thunderstorm WarningOHXBedford, Rutherford34 min
Apr 25, 4:42 PM CDTSevere Thunderstorm WarningOHXWilliamson28 min
Apr 25, 4:59 PM CDTSevere Thunderstorm WarningOHXRutherford46 min
Apr 25, 5:11 PM CDTSevere Thunderstorm WarningOHXSmith, Wilson34 min
Apr 25, 5:19 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee41 min
Apr 25, 5:24 PM CDTSevere Thunderstorm WarningOHXMacon, Trousdale51 min
Apr 25, 5:44 PM CDTSevere Thunderstorm WarningOHXWarren46 min
Apr 25, 5:48 PM CDTSevere Thunderstorm WarningOHXCoffee, Moore42 min
Apr 25, 5:54 PM CDTSevere Thunderstorm WarningOHXFranklin41 min
Apr 25, 6:03 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam27 min
Apr 25, 6:10 PM CDTSevere Thunderstorm WarningOHXGrundy50 min
Apr 25, 6:40 PM CDTSevere Thunderstorm WarningOHXJackson50 min
Apr 25, 6:50 PM CDTSevere Thunderstorm WarningOHXVan Buren40 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.